Browse

You are looking at 1 - 5 of 5 items for :

Clear All
Open access

Huilin Koh, Manish Kaushik, Julian Kenrick Loh and Chiaw Ling Chng

Summary

Thyroid storm with multi-organ failure limits the use of conventional treatment. A 44-year-old male presented with thyroid storm and experienced cardiovascular collapse after beta-blocker administration, with resultant fulminant multi-organ failure requiring inotropic support, mechanical ventilation, extracorporeal membrane oxygenation (ECMO) and continuous renal replacement therapy. Hepatic and renal failure precluded the use of conventional thyroid storm treatment and early plasma exchange was instituted. The patient underwent emergency thyroidectomy after four effective exchanges, with subsequent rapid reversal of multi-organ failure. The challenges of institution of plasma exchanges with ongoing ECMO support, dialysis and timing of thyroidectomy are discussed. This case highlights the important role of early therapeutic plasma exchange (TPE) as an effective salvage therapy for lowering circulating hormones and stabilization of patients in preparation for emergency thyroidectomy in patients with thyroid storm and fulminant multi-organ failure.

Learning points:

  • Administration of beta-blockers in thyroid storm presenting with congestive cardiac failure may precipitate cardiovascular collapse due to inhibition of thyroid-induced hyperadrenergic compensation which maintains cardiac output.
  • TPE can be an effective bridging therapy to emergency total thyroidectomy when conventional thyroid storm treatment is contraindicated.
  • End-organ support using ECMO and CRRT can be combined with TPE effectively in the management of critically ill cases of thyroid storm.
  • The effectiveness of plasma exchange in lowering thyroid hormones appears to wane after 44–48 h of therapy in this case, highlighting the importance early thyroidectomy.
Open access

Maria P Yavropoulou, Christos Poulios, Christoforos Foroulis, Symeon Tournis, Prodromos Hytiroglou, Kalliopi Kotsa, Isaak Kessisoglou and Pantelis Zebekakis

Summary

Tumor-induced osteomalacia (TIO) is a rare form of hypophosphatemia usually caused by phosphaturic mesenchymal tumors (PMTs); the biologic behavior of PMTs is under investigation. Herein we present a case of TIO with a protracted course over 12 years leading to a fatal outcome. A 39-year-old man presented with weakness in 2004 and was found to have decreased serum phosphorus, phosphaturia and low levels of 1,25-dihydroxyvitamin D3. Four years later he developed a painful left calf mass. The lesion was resected, but recurred causing extreme pain and dysfunction. Radiological examination showed a large cluster of soft tissue tumors affecting all the muscle compartments of the calf and a smaller lesion inside the metaphysis of the tibia. Above-knee amputation was performed. Histological examination of all lesions showed a cellular spindle cell neoplasm with variously sized vessels, wide vessel-like spaces and scattered deposits of calcified extracellular material. The tumor infiltrated skeletal muscles, subcutaneous fat and the proximal end of the fibula. The tibial lesion had identical histology. Three years after the amputation the patient presented with cough and dyspnea. Radiological examination, followed by an open biopsy, showed that there were multiple metastatic nodules of PMTs in both lungs. Shortly after the diagnosis the patient died. This case illustrates that even benign cases of PMTs may lead to a fatal outcome and the classification of PMTs into benign and malignant should be reassessed in order to correspond to its biological behavior.

Learning points:

  • PMTs, aside from having locally aggressive behavior, may metastasize and cause death
  • PMTs may behave aggressively despite ‘benign’ histological findings
  • Accurate diagnosis of tumor-induced osteomalacia and patient management require a multidisciplinary approach
Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.
  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.
  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.
Open access

Tessa Glyn, Beverley Harris and Kate Allen

Summary

We present the case of a 57-year-old lady who had a delayed diagnosis of central hypothyroidism on a background of Grave’s thyrotoxicosis and a partial thyroidectomy. During the twenty years following her partial thyroidectomy, the patient developed a constellation of symptoms and new diagnoses, which were investigated by numerous specialists from various fields, namely rheumatology, renal and respiratory. She developed significantly impaired renal function and raised creatine kinase (CK). She was also referred to a tertiary neurology service for investigation of myositis, which resulted in inconclusive muscle biopsies. Recurrently normal TSH results reassured clinicians that this did not relate to previous thyroid dysfunction. In 2015, she developed increased shortness of breath and was found to have a significant pericardial effusion. The clinical biochemist reviewed this lady’s blood results and elected to add on a free T4 (fT4) and free T3 (fT3), which were found to be <0.4 pmol/L (normal range (NR): 12–22 pmol/L) and 0.3 pmol/L (NR: 3.1–6.8 pmol/L), respectively. She was referred urgently to the endocrine services and commenced on Levothyroxine replacement for profound central hypothyroidism. Her other pituitary hormones and MRI were normal. In the following year, her eGFR and CK normalised, and her myositis symptoms, breathlessness and pericardial effusion resolved. One year following initiation of Levothyroxine, her fT4 and fT3 were in the normal range for the first time. This case highlights the pitfalls of relying purely on TSH for excluding hypothyroidism and the devastating effect the delay in diagnosis had upon this patient.

Learning points:

  • Isolated central hypothyroidism is very rare, but should be considered irrespective of previous thyroid disorders.
  • If clinicians have a strong suspicion that a patient may have hypothyroidism despite normal TSH, they should ensure they measure fT3 and fT4.
  • Laboratories that do not perform fT3 and fT4 routinely should review advice sent to requesting clinicians to include a statement explaining that a normal TSH excludes primary but not secondary hypothyroidism.
  • Thyroid function tests should be performed routinely in patients presenting with renal impairment or a raised CK.
Open access

Marisa M Fisher, Susanne M Cabrera and Erik A Imel

Summary

Neonatal severe hyperparathyroidism (NSHPT) is a rare disorder caused by inactivating calcium-sensing receptor (CASR) mutations that result in life-threatening hypercalcemia and metabolic bone disease. Until recently, therapy has been surgical parathyroidectomy. Three previous case reports have shown successful medical management of NSHPT with cinacalcet. Here we present the detailed description of two unrelated patients with NSHPT due to heterozygous R185Q CASR mutations. Patient 1 was diagnosed at 11 months of age and had developmental delays, dysphagia, bell-shaped chest, and periosteal bone reactions. Patient 2 was diagnosed at 1 month of age and had failure to thrive, osteopenia, and multiple rib fractures. Cinacalcet was initiated at 13 months of age in patient 1, and at 4 months of age in patient 2. We have successfully normalized their parathyroid hormone and alkaline phosphatase levels. Despite the continuance of mild hypercalcemia (11–12 mg/dl), both patients showed no hypercalcemic symptoms. Importantly, patient 1 had improved neurodevelopment and patient 2 never experienced any developmental delays after starting cinacalcet. Neither experienced fractures after starting cinacalcet. Both have been successfully managed long-term without any significant adverse events. These cases expand the current literature of cinacalcet use in NSHPT to five successful reported cases. We propose that cinacalcet may be considered as an option for treating the severe hypercalcemia and metabolic bone disease found in infants and children with inactivating CASR disorders.

Learning points

  • NSHPT due to mutations in the CASR gene occurs with hypercalcemia and metabolic bone disease, but not always with severe critical illness in infancy.
  • NSHPT should be considered in the differential diagnosis for a newborn with a bell-shaped chest, osteopenia, and periosteal reactions.
  • Neurodevelopmental consequences may occur in children with hypercalcemia and may improve during treatment.
  • Calcimimetics can be used to successfully treat the pathophysiology of NSHPT directly to control serum calcium levels.